Iowa, 2005

Lightning Strike in Iowa, June 29, 2005

June 29, 2005 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved through central Iowa during the morning hours. As they passed over the NWS Forecast Office in Johnston, lightning struck the building damaging several systems and injuring one employee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved through central Iowa during the morning hours. As they passed over the NWS Forecast Office in Johnston, lightning struck the building damaging several systems and injuring one employee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 2:50 AM CST, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 29, 2:50 AM CST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT WED JUN 29 2005

.DISCUSSION...
THUNDERSTORM POTENTIAL TODAY AND TONIGHT ARE THE PRIMARY FOCUS FOR
THE UPCOMING FORECAST PERIOD. SFC WARM FRONT HAS MOVED INTO EXTREME
SW IA AS OF 08Z. STRONG MOISTURE TRANSPORT AND CONVERGENCE IN PLACE
ACROSS WEST CENTRAL IA BEING AIDED BY A 45 KT LLJ WITH THUNDERSTORMS
HAVING DEVELOPED ACROSS THE FAR WESTERN PORTION OF THE STATE. MOST
UNSTABLE CAPES OF 2000 J/KG EXIST ACROSS THE AREA ALONG WITH
INCREASING MID LEVEL LAPSE RATES OF 7 TO 7.5. AHEAD OF THE
CONVECTIVE BAND...A VAST OF AMOUNT OF ALTO CUMULUS HAS DEVELOPED AND
THIS RAISES CONCERNS ABOUT CONVECTION ONGOING THROUGHOUT THE DAY
ACROSS THE WARM SECTOR...ESPECIALLY ACROSS THE NORTH AND NORTHEAST.
HOW THE MORNING CONVECTION EVOLVES WILL HAVE SIGNIFICANT IMPACTS TO
THE SEVERE POTENTIAL LATE THIS AFTERNOON AND EVENING AS THE SFC
BOUNDARY AND MAIN UPPER LEVEL ENERGY ARRIVES. IF THUNDER DOES PUSH
NORTH OF IOWA TODAY AND HEATING IS ABLE TO COMMENCE ACROSS THE
NORTH...THEN A SIGNIFICANT SEVERE WEATHER EVENT WILL BE POSSIBLE
ACROSS THIS AREA WITH SUPERCELLS LIKELY HOWEVER THE TORNADIC THREAT
WILL BE LESSENED DUE TO HIGH LCL AND LFC HEIGHTS BUT CONDITIONS WILL
BE FAVORABLE FOR A DERECHO TYPE EVENT OVER SRN MN AND NRN IA THIS
EVENING. REFER TO SWODY1 FOR ADDITIONAL DETAILS. THE TORNADIC THREAT
WOULD SHIFT SOUTH INTO IOWA IF CLOUD COVER PERSISTS ACROSS NORTHERN
IOWA THIS AFTERNOON AND A SECONDARY BOUNDARY DEVELOPS OVER CENTRAL
IOWA DUE TO DIFFERENTIAL HEATING WITH BACKED FLOW AND GREATER SFC
VORTICITY ALONG FRONT. AT THIS TIME FAVOR THE LATTER BUT CONFIDENCE
IS NOT EITHER WAY. WILL MENTION SEVERE POTENTIAL ACROSS THE ENTIRE
CWA WITH GREATEST POPS ACROSS THE NORTH TODAY AND
TONIGHT...DECREASING FROM WEST TO EAST OVERNIGHT. EXPECT STORMS TO
BE PROGRESSIVE OVERNIGHT AND SHOULD LIMIT THE HEAVY RAIN POTENTIAL
THOUGH ONE TO TWO INCH RAINS ARE NOT OUT OF THE QUESTION ESPECIALLY
WITH LARGER STORMS.

AFOREMENTIONED CLOUD POTENTIAL TODAY WILL ALSO BE PROBLEMATIC FOR
HIGHS TODAY. WILL RUN ON THE COOL SIDE OF GUIDANCE DUE TO POTENTIAL
CLOUDS. LOWER DEWPOINTS WILL ARRIVE FOR THURSDAY HOWEVER IT WILL
REMAIN WARM WITH HIGHS IN THE MID TO UPPER 80S WITH WESTERLY FLOW IN
PLACE. A SECONDARY SURGE OF COLD ADVECTION WILL MOVE THROUGH
THURSDAY NIGHT WITH COOLER TEMPERATURES BEING REALIZED FOR FRIDAY
WITH HIGH PRESSURE MOVING IN. THE HIGH MOVES EAST FOR SATURDAY WITH
WARM ADVECTION RETURNING. AN ACTIVE PATTERN RETURNS FOR SUNDAY AND
INTO THE REMAINDER OF THE EXTENDED WITH SOUTHWESTERLY FLOW BECOMING
RE-ESTABLISHED AND ANOTHER FRONTAL BOUNDARY LINGERING ACROSS THE
MIDWEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jun 29, 4:30 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT WED JUN 29 2005

IAZ004>007-015>017-023>028-033>039-044>050-301030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
530 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA NORTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE AREA FOR
LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE ONGOING
ACROSS PORTIONS OF THE AREA THIS MORNING AND EARLY THIS AFTERNOON.
AN ISOLATED STORM OR TWO MAY BE SEVERE WITH NICKEL SIZED HAIL AND
60 MPH WINDS WITH THIS INITIAL ACTIVITY.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT OVER
WESTERN IOWA LATE THIS AFTERNOON AND WILL OVER SPREAD THE
REMAINDER OF THE AREA THIS EVENING. SEVERE STORMS ARE LIKELY WITH
THIS ACTIVITY. SUPERCELLS WITH GOLFBALL SIZED HAIL...70 MPH WINDS
AND AN ISOLATED TORNADO WILL BE POSSIBLE INITIALLY WEST OF
INTERSTATE 35. THESE STORMS MAY EVOLVE INTO A DAMAGING WIND EVENT
AS IT PROGRESSES TO THE EAST WITH THE MAIN THREAT BECOMING
STRAIGHT LINE WINDS UP TO 75 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SATURDAY NIGHT
THROUGH SUNDAY NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BETWEEN 6 PM AND MIDNIGHT TODAY.
ACTIVATION MAY ALSO BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY
NIGHT.

IAZ057>062-070>075-081>086-092>097-301030-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
530 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE AREA TODAY
AND TONIGHT. A FEW ISOLATED STORMS ARE POSSIBLE THIS MORNING AS A
WARM FRONT LIFTS NORTH ACROSS THE AREA. AN ISOLATED STORM OR TWO
MAY BE SEVERE WITH NICKEL SIZED HAIL AND 60 MPH WINDS WITH THIS
INITIAL ACTIVITY.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT OVER
WESTERN IOWA LATE THIS AFTERNOON AND WILL OVER SPREAD THE
REMAINDER OF THE AREA THIS EVENING. SEVERE STORMS ARE POSSIBLE
WITH THIS ACTIVITY. QUARTER SIZED HAIL AND WINDS TO 65 MPH WILL BE
THE MAIN THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE THIS EARLY
THIS EVENING WEST OF INTERSTATE 35. DAMAGING WINDS WILL BECOME THE
PRIMARY THREAT AFTER 9 PM AS THE STORMS PROGRESS TO THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AND SUNDAY
NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING
BETWEEN 5 PM AND MIDNIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE
NEEDED ON SUNDAY.

DONAVON

The radar

The Des Moines radar (KDMX), 13 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Polk

When
June 29, 9:31 AM CST
Where
Polk County, Johnston
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453499.